Flash Flood, Tazewell
- When
- May 30, 2:10 PM CST to 6:00 PM CST
- Where
- Tazewell County, Morton to Hopedale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -89.450
Heavy rains caused flooding across many roads in Tazewell County.
Severe thunderstorms developed ahead of a strong cold front during the afternoon hours of the 30th. These storms produced damaging wind gusts and large hail, as well as few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Severe thunderstorms developed ahead of a strong cold front during the afternoon hours of the 30th. These storms produced damaging wind gusts and large hail, as well as few tornadoes. The heavy rains produced by many of the storms produced flooding in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 1:57 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 257 PM CDT FRI MAY 30 2008 .DISCUSSION... ISSUED 157 PM CDT FRI MAY 30 2008 SEVERE WEATHER DEVELOPING OVER CENTRAL ILLINOIS THIS AFTERNOON ALONG OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHTS CONVECTION. HOW LONG THIS LASTS IS THE FIRST ISSUE FOR THE FORECAST...NEXT WILL BE A SHORTWAVE MOVING OUT OF THE WEST MONDAY NIGHT ALONG QUASI ZONAL FLOW THAT SETS UP ACROSS THE MIDSECTION OF THE CONUS THROUGH THE FIRST HALF OF NEXT WEEK. WENT WITH THE MORE CONSERVATIVE ECMWF FOR MUCH OF THE FORECAST...THOUGH THE MODELS ARE IN DECENT AGREEMENT THROUGH DAY 5. BEYOND THAT...WAS VERY CONSERVATIVE IN PUTTING TOO MUCH WEATHER IN...WHICH CORRESPONDED TO THE ECMWF...WHEN THERE IS A MASSIVE PARTING OF SOLUTIONS IN THE EXTENDED. SHORT TERM...TONIGHT THROUGH SUNDAY... THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS THE STORMS FIRE ALONG THE OUTFLOW BOUNDARY MAKING ITS WAY SWD THROUGH THE CWA. WINDS AND HAIL ARE THE MAIN THREAT...BUT THE STORMS WILL BE FIRING OFF OF DESTABILIZED AIR FROM DIURNAL HEATING. BTWN THE FORWARD MOTION AND THE WARM AIR... STORMS SHOULD BE SOUTH OF INTERSTATE 72 BY MIDNIGHT. INCREASED THE WIND GUSTS A BIT BEHIND THE SYSTEM AS TODAYS CONVECTION HAS BEEN LEAVING SOME TIGHT GRADIENT WINDS WITH THE RESULTING WAKE LOW. FRONT MOVES THROUGH IN THE OVERNIGHT AND EARLY MORNING HOURS...THOUGH THE TEMPERATURES FOR SATURDAY WILL NOT BE COLD. HIGHS INTO THE LOWER 80S. TIME HEIGHTS HAVE VERY NARROW RIBBON OF RH IN THE LOW LEVELS. OTHERWISE...A RATHER DRY COLUMN SHOULD WARM QUICKLY AND HELP MIX OUT. AS A RESULT...WENT A LITTLE LIGHT ON THE CLOUDS FOR THE FORECAST. SATURDAY AND SUNDAY DRY AND RATHER WARM. LONG TERM...MONDAY THROUGH FRIDAY... A BIT OF A DIFFERENCE BETWEEN THE MODELS IN THE ONSET OF MONDAY. THE ECMWF ACTUALLY MAINTAINS TWO DIFFERENT SYSTEMS COLLIDING...WAA SHOWERS OUT OF THE SOUTH...AND A WAVE MOVING IN FROM THE WEST...AND IS SOMEWHAT SLOWER TO MERGE THEM...WITH THE NORTHERN WAVE HITTING FIRST. FOR PERSISTENCE SAKE...AM GOING WITH THE ECMWF. CHANCES INCREASING MONDAY NIGHT...AND CONTINUING FOR TUESDAY AND TUESDAY NIGHT AS WAA CONTINUES OVER THE AREA. DRYING OUT WEDNESDAY. AT THIS POINT KEEPING THURSDAY AND FRIDAY DRY AS GFS IS A COMPLETELY DIFFERENT PATTERN THIS FAR OUT...AND THE ECMWF IS HINTING AT AN ATTEMPT AT A PATTERN CHANGE...GOING INTO A FAR MORE AMPLIFIED FLOW. HJS && .AVIATION... ISSUED 1212 PM CDT FRI MAY 30 2008 INITIAL CONVECTION NORTHWEST OF INTERSTATE 55 CORRIDOR IS WEAKENING. EXPECT ADDITIONAL STORM DEVELOPMENT AROUND MID AFTERNOON ALONG AN OUTFLOW BOUNDARY THAT WILL STRETCH FROM AROUND UIN TO N OF CMI. DISCRETE SUPERCELLS WILL BE LIKELY EARLY ON UNTIL AROUND 00Z...THEN A TRANSITION TO A SQUALL LINE IS EXPECTED WITH AN INCREASE IN STRONG WINDS. MOST OF THE SEVERE CONVECTION SHOULD BE SOUTH/EAST OF THE CENTRAL ILLINOIS TERMINALS BY 03Z. IN THE MEANTIME...EXPECT MAINLY VFR CONDITIONS OUTSIDE OF PRECIPITATION AREAS WITH S-SW SURFACE WINDS 10-20 KT WITH GUSTS TO 30 KT. MAIN COLD FRONT WILL MOVE THROUGH AFTER 06Z...WITH A RETURN TO VFR CONDITIONS AND W-NW WINDS 10-15 KT. 04 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 301 PM CDT FRI MAY 30 2008 ILZ037-038-041>057-061>063-066-311100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-EFFINGHAM-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE- PIATT-SANGAMON-SCOTT-SHELBY-TAZEWELL-VERMILION- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS WILL CONTINUE FROM NORTHERN MISSOURI THROUGH CENTRAL ILLINOIS THIS AFTERNOON. THE PRIMARY TORNADO THREAT WILL BE IN THE AREA FROM WINCHESTER THROUGH SPRINGFIELD AND LINCOLN TO THE BLOOMINGTON AND CHAMPAIGN AREAS FROM 4 PM TO 8 PM. OTHER AREAS WILL LIKELY SEE STORMS WITH LARGE HAIL...DAMAGING WINDS AND PERHAPS AN ISOLATED TORNADO. ALL OF THE SEVERE WEATHER SHOULD MOVE EAST AND SOUTHEAST OF THE AREA AFTER 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. ILZ067-068-071>073-311100- CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS OVER CENTRAL ILLINOIS WILL BECOME SEVERE AND MOVE INTO SOUTHEASTERN ILLINOIS EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE BEFORE SUNSET. THE SEVERE WEATHER THREAT SHOULD MOVE PAST THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. ILZ027>031-036-040-311100- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD- 301 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. AN ISOLATED SEVERE STORM MAY PRODUCE LARGE HAIL THROUGH EARLY EVENING...WITH THE HIGHER SEVERE WEATHER THREAT BEING JUST TO THE SOUTHEAST OF THE AREA. THE OVERALL CHANCES FOR SEVERE THUNDERSTORMS WILL END TOWARD SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
259 PM CDT FRI MAY 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN GOODFIELD 40.63N 89.27W
05/30/2008 M2.00 INCH WOODFORD IL EMERGENCY MNGR
2 INCHES OF RAIN IN THE PAST 30 MINUTES.
&&
SCHAFFERThe Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
16 hail, 11 thunderstorm wind, 4 tornado, 2 flash flood. Local standard time, as filed.
Heavy rains caused flooding across many roads in Tazewell County.
Numerous large tree limbs and power lines were blown down.
Several large tree limbs were blown down.
Several small trees were blown down and one power pole was snapped off.
Several trees and power lines were blown down. Also, a gas station awning was damaged in Tolono and an outbuilding was damaged in Sidney.
The tornado touched down in an open field 3 miles west-southwest of Waverly at 7:17 pm CDT. During the early part of the tornado track, the storm snapped trees along a 1.5 mile path, before producing minor damage to the roofs of a house and garage. The tornado then increased in width and intensity around 7:20 pm. It damaged two houses and a pole barn, and destroyed a garage, shed, pole barn, and two grain bins. The tornado crossed Illinois route 111 about a mile south of Waverly, and continued southeast across 1.5 miles of open farm land, before crossing into Sangamon County around 7:23 pm.
A tree was uprooted and numerous large tree limbs were blown down.
The tornado crossed into Sangamon County from Morgan County. The tornado damaged a pole barn, house and several trees, and destroyed a garage and another pole barn, and snapped several trees and power poles. The tornado traveled for another mile across open farmland before dissipating 8 miles west-southwest of Auburn around 7:25 pm.
A tornado briefly touched down in a field. No damage was reported.
A tornado briefly touched down in rural Shelby County. No damage was reported.
Numerous trees and tree limbs were blown down. The roof was blown off an outbuilding.
Heavy rains caused flooding across many roads in Taylorville.
Numerous trees and power poles were blown down. Also, a barn and a house sustained damage and a semi trailer was overturned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107020, 106972, 106974, 106975, 106978, 106979, 106980, 106981, 106982, 106983, 106984, 106985, 106986, 106990, 106987, 106992, 106993, 107015, 106994, 107005, 106995, 107016, 106996, 106997, 106999, 107000, 107001, 107002, 107017, 107018, 107003, 107021, 107004.